Alert archive / Oklahoma / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Tulsa, OK

January 8, 20206 counties in Oklahoma

NWS Tulsa, OK issued this red flag warning at Jan 8, 2020, 4:23 AM CST for 6 counties in Oklahoma. It took effect at Jan 8, 2020, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2020, 4:23 AM CST (10:23 UTC)
In effect from
Jan 8, 2020, 12:00 PM CST
Expired
Jan 8, 2020, 7:00 PM CST
In force
7 hr
Issued by
NWS Tulsa, OK

Counties Creek County, OK, Nowata County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 47 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2766 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS84 KTSA 081023
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
423 AM CST Wed Jan 8 2020

OKZ054>056-059>061-064-090100-
/O.UPG.KTSA.FW.A.0001.200108T1800Z-200109T0300Z/
/O.NEW.KTSA.FW.W.0001.200108T1800Z-200109T0100Z/
Osage-Washington OK-Nowata-Pawnee-Tulsa-Rogers-Creek-
423 AM CST Wed Jan 8 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR VERY DRY AND WINDY CONDITIONS FOR PORTIONS OF
NORTHEAST OKLAHOMA...

The National Weather Service in Tulsa has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...IN Oklahoma, Osage, Washington, Nowata, 
  Pawnee, Tulsa, Rogers, and Creek counties. 

* WIND...South 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...20 to 30 percent.

* TEMPERATURE...Low to mid 60s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather 
conditions and dry vegetation is expected within 24 hours, 
favoring rapid growth and spread of any wildfires. The primary 
weather factors include stronger winds, lower humidities, and 
warmer temperatures.

Dispose of cigarettes properly and avoid activities that could
start fires. 

Report any fires immediately to local officials.

&&

$$

Lacy

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Jan 8, 3:36 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 8, 3:36 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
336 AM CST Wed Jan 8 2020

.DISCUSSION...

The main concerns are winds and fire weather today and tonight,
severe storm and heavy rain potential Friday into Friday evening,
and finally impactful winter weather potential Friday night into
Saturday.

South winds increase later today as lee side low pressure develops
over eastern CO and isobars get tightly packed over the Plains to
the east. The latest guidance keeps winds below advisory criteria
and also suggests that the stronger winds will actually be after
dark tonight into early Thursday as the surface low lifts
northeast. The area with the most favorable juxtaposition of
strongest winds and lowest RH during the day is where the going
fire weather watch is drawn across portions of northeast OK. Will
simply upgrade this to a warning to better jive with my neighbors,
despite not technically meeting "criteria".

Low level moisture returns in earnest on Thursday as south winds
continue. Model soundings show saturation in the low levels and a
capping inversion with no apparent forcing to get storms to go.
The character of the model qpf also suggests that light showers
or drizzle will prevail thru the day and into the evening. After
midnight, increasing warm advection in the vicinity of a stalled
boundary draped from the MO Ozarks across northern OK and into the
southern TX panhandle will force scattered convection across
portions of northeast OK and northwest AR. Storms will become more
numerous near the frontal zone on Friday morning across northeast
OK. Limited instability will preclude a severe threat with this
early activity.

The cold front will begin advancing during the afternoon and
evening hours Friday across the forecast area. Bands of storms are
expected to develop along and ahead of the front. The latest ECMWF
develops a frontal low near the Red River over south central OK
and then tracks it across southeast OK and northwest AR Friday
night. It is worth noting that the track of this frontal low in
the Euro has trended northwest across more of the forecast area
compared to this time yesterday. It is also worth noting that the
NAM tracks this frontal low across northeast OK and northwest AR.
Thus, potential for a more unstable warm sector over more of the
area is increasing. In addition to more instability, this will
also only improve low level wind profiles and increase damaging
wind and QLCS tornado potential with any bowing line segments.

Heavy rainfall is expected across western Arkansas into southeast
Oklahoma Friday and Friday evening. QPF has trended upward a bit
in this zone, with totals in the 2.5 to 3 inch range possible.
This will increase the likelihood of main stem river flooding,
especially along the Illinois and Poteau rivers. There is also a
limited flash flood threat, as it appears that the progression of
the system will keep the duration of heavy rainfall in any one
location limited.

Colder air will filter into the region Friday night and Saturday
behind the cold front. A strong shortwave trough and embedded PV
max have been consistently forecast by the more reliable ECMWF to
lift northeast over the region Saturday. A sw to ne oriented band
of precip is forecast along a pronounced deformation zone to the
north of the PV max. With cooling near the ground expected to be a
bit faster than aloft initially, a brief period of fzra and sleet
is expected to sweep across northeast OK and northwest AR Friday
night into Saturday morning before a change over to snow Saturday
morning. The ECMWF has impressive qpf along the deformation zone
and depending on how fast the transition to snow occurs, there is
potential for several inches of snow across northeast OK and
northwest AR. We are still several days away from the event, and
the details will continue to get refined.

The snow is not expected to stick around long. Highs will rebound
quickly into the 40s and 50s Sunday and Monday after a below
average cold Saturday across the region.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  51  64  55 /   0   0  30  40
FSM   65  45  62  55 /   0  10  50  60
MLC   63  54  64  59 /   0  20  50  50
BVO   62  50  65  50 /   0   0  30  40
FYV   60  45  59  55 /   0   0  50  60
BYV   61  46  59  55 /   0   0  50  70
MKO   62  49  63  56 /   0   0  50  60
MIO   61  51  63  53 /   0   0  50  60
F10   62  51  64  57 /   0  10  40  40
HHW   64  50  64  59 /   0  20  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from noon today to 7 PM CST this evening for
     OKZ054>056-059>061-064.

AR...None.
&&

LONG TERM....30
Hazardous weather outlook, Jan 7, 4:50 PM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CST Tue Jan 7 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CST Tue Jan 7 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...West of Highway 75.
	ONSET...Ongoing.

DISCUSSION...
A limited fire spread threat will continue mainly along and west
of Highway 75 into the early evening due to very dry air and
south winds of 10 to 15 mph. Conditions will improve through the
evening as winds decrease ad humidity rises.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Severe Thunderstorm...High Wind and Heavy Rain Potential.
SATURDAY...Winter Weather Potential.
SUNDAY and MONDAY...No Hazards.

EXTENDED DISCUSSION...
Strong southerly winds return Wednesday with gusts between 30 and
40 miles an hour expected during the afternoon. The winds will
combine with warm temperatures and relative humidity values in the
25 to 30 percent range. This will elevate fire spread rates across
Eastern Oklahoma and Northwest Arkansas. The highest spread rates
look to be across Northeast Oklahoma, and especially along and
northwest of Interstate 44 Wednesday afternoon.

Moisture will rapidly return on Thursday, ahead of an approaching
strong cold front and upper system. Scattered thunderstorms are
expected to develop later Thursday night and become more widespread
during the day Friday along with increased severe potential Friday
afternoon through early evening across portions of eastern Oklahoma
and northwest Arkansas. At this time, the greatest severe weather
threat looks to be across southeast Oklahoma and northwest Arkansas
with large hail, damaging winds and locally heavy rainfall. In
addition, a few tornadoes will be possible across far southeast
Oklahoma or west-central Arkansas.

As the backside of the upper level low exits the region Saturday...
a transition to a wintry mix then light snow will be possible Friday
night and Saturday over Northeast Oklahoma and Northwest Arkansas.
The precipitation is forecast to taper off and exit the region late
Saturday afternoon. Continue to monitor latest forecasts through the
week as details concerning precipitation type and amounts are
refined.

weather.gov/tulsa contains additional information.

Nearby

Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.